Minnesota, 2005

Heavy Snow in Minnesota, December 13 to 14, 2005

December 13 to 14, 2005 · NWS ARX · 6 events in 6 counties and zones

Much of southeast Minnesota was affected by heavy snow, with amounts of 4 to 8 inches common. 0 inches at Grand Meadow and Racine (Mower County).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Much of southeast Minnesota was affected by heavy snow, with amounts of 4 to 8 inches common. Highest storm total accumulations as reported by volunteer weather observers included 8.0 inches at KAAL-TV in Austin (Mower County), 7.5 inches at Claremont (Dodge County) and Highland (Fillmore County), 7.1 inches at the Rochester International Airport (Olmsted County) and 7.0 inches at Grand Meadow and Racine (Mower County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 13, 3:12 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Dec 13, 3:12 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CST TUE DEC 13 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY
WISH I HAD MORE CONFIDENCE IN THE UPCOMING SNOW EVENT...DESPITE
VERY GOOD AGREEMENT FOR THE MOST PART IN THE MODELS. AM VERY
CONFIDENT ON WIDESPREAD ACCUMULATING SNOWS IN THE 3 TO 7 INCH
RANGE...THE PROBLEM IS HEADLINE DECISIONS MOST OF ALL...AND WHICH
LOCATIONS RECEIVE THE MOST SNOWFALL?

AS STATED...HAVE NO BEEF WITH THE NWP SOLUTIONS. STRONG SRN STREAM
CIRCULATION /LOOKING IMPRESSIVE IN ERN CO WV PICS/ TO EJECT OUT
AHEAD OF STRONGER NRN STREAM ENERGY DIGGING INTO TROF OVER
MT/SASK/ALBERTA. LEAD COLORADO WAVE TO MOVE THROUGH AREA
TONIGHT/WED MORNING...FOLLOWED CLOSELY BY STRONGER WAVE SWINGING
THROUGH THE BASE OF THE TROF ACROSS IOWA AND SRN WI WED AFTERNOON
AND EVENING. SECOND WAVE ALLOWS SFC LO PRESSURE TO JUMP FROM NRN
MN INTO SERN MN BEFORE CURVING NORTHEAST INTO NRN WI. GFS HAS BEEN
THE FURTHEST SOUTHEAST ON THIS FEATURE...BUT NAM/SREF/ECMWF ALL IN
EXCELLENT AGREEMENT OF THE SFC->700MB CIRCULATIONS REMAINING IN
THE WRN/NRN PORTION OF THE CWA. MORE ON THAT IN A BIT.

TONIGHT...PLENTY OF LOW LEVEL WARM AIR BEING MAINTAINED IN STRONG
SLY FETCH OUT OF THE SRN PLAINS. AS LEAD COLORADO WAVE MOVES INTO
IOWA BY MIDNIGHT...DEEP DYNAMICAL LIFT AND HEIGHT FALLS WITH THE
EVOLVING UPPER TROF WILL COOL THE PROFILES QUICKLY...AND EXPECT
BAND OF PRECIPITATION TO FALL AS ALL SNOW AS IT MOVES INTO WRN CWA
06Z-08Z. PLENTY OF ISENTROPIC LIFT /290K/ AND MOISTURE /SPEC HUMS TO
3.5 G/KG ON 290K/ TO AID IN THE OUTBREAK OF LIGHT PRECIPITATION.
PRETTY INTENSE Q/G FORCING ALSO MOVES INTO WRN CWA BY 12Z TO
FURTHER DEVELOP PRECIPITATION BACK TO THE WEST. GENERALLY EXPECT
LIGHT /1-2/ ACCUMULATIONS WEST OF THE MS RIVER OVERNIGHT.

WEDNESDAY...SHOULD SNOW LIGHT TO MODERATELY MOST OF THE DAY. AS
LEAD WAVE EXITS IN THE MORNING...COULD BE A SMALL DELAY BEFORE
SECOND POTENT UPPER DISTURBANCE ARRIVES. THIS SECOND JET STREAK
BRINGS A MORE IMPRESSIVE ROUND OF MID TO UPPER LEVEL FORCING OF
THE VERY MOIST AIRMASS...WITH STRONG H5/H3 DPVA AND CONV Q
CROSSING THE CWA. THIS WILL ACT TO ALLOW THE MID LEVEL CIRCULATION
TO CLOSE OFF/BECOME STACKED VERY NEAR OR OVER THE NRN CWA. SNOW
SHOULD INCREASE INTO THE AFTERNOON AND MAY BECOME HEAVY IN ERN/NRN
CWA WHERE THE BEST THERMAL RIBBON /ALBEIT NOT VERY IMPRESSIVE/
TAKES SHAPE. WITH SFC LOW AND TROF AXIS ACROSS CWA WHEN THE
HEAVIER SNOWS ARE FALLING...NOT EXPECTING MUCH WIND AT ALL IN
AFTN/EVE. HENCE THE HEAVY SNOW WARNING IN LIEU OF WINTER STORM
WARNING. ANY WIND IN THE MORNING SHOULD BE OUTSIDE OF THE HEAVIER
ACCUMS...SO DECIDED TO HIT THE SNOW AS THE MAIN HAZARD.

HAVING THE MOST PROBLEM WITH AMOUNTS SOUTH OF I-90....AS THIS AREA
SOUTHEAST OF SFC-700MB CYCLONES...AND LITTLE TO DRIVE SNOW
PRODUCTION ONCE THE UPPER SYSTEM CLOSES OFF. THINK IT WILL BE
TOUGH TO GET 6 IN NERN IA AND FAR SRN WI...BUT CLOSE ENOUGH TO
WARRANT WARNING CRITERIA BASED ON COLLABORATION. FURTHERING THE
UNCERTAINTY...IT WILL BE IN THE LOW/MID 30S ALL DAY...AND IF SNOW
INTENSITY /RATES/ LET UP...THE VERY WET SNOW WILL SETTLE AND
PACK...WHICH WILL HURT ACCUMS ESP ON ROADS /WHICH IS A GOOD THING/
BUT WILL MAKE ADDING UP SOME BEEFIER TOTALS RATHER DIFFICULT IN
THE SRN CWA. OVER FAR NRN CWA...CONTINUED ISENTROPIC LIFT AND
MEAGER FRONTOGENESIS ON THE NERN CUSP OF MID LEVEL SYSTEM SHOULD
AID IN SOME HEAVIER SNOW TOTALS. I GUESS WHAT THIS SYSTEM LACKS IS
A ANY STRONG LOW TO MID LEVEL BAROCLINICITY /SOMETHING TO FOCUS A
BAND OF HEAVY SNOW/. IT SEEMS TO HAVE AMPLE EPISODES OF STRONG
UPPER PV ADVECTION AND AGEOSTROPHIC FLOW IN THE LEFT EXIT REGION
OF THE 2 JET STREAKS...BUT AND AMPLE LOW LEVEL WARMTH AND
MOISTURE FEED...BUT THE LACK OF THE SYSTEM BECOMING NEG TILT
/BECOMING MORE BAROCLINIC/ REALLY IS A CAUSE FOR CONCERN AS FAR AS
SNOW AMOUNTS.

SNOW SHOULD LINGER IN A VERY LIGHT FASHION THROUGH WEDNESDAY
NIGHT...BUT DRY SLOT TO THE SOUTHEAST OF THE MID LEVEL CIRCULATION
WILL NEED TO BE WATCHED FOR CUTTING OFF SNOW COMPLETELY...OR
ALLOWING A -FZDZ SCENARIO. SHOULD BRING TOTAL ACCUMULATIONS TO
4-6 IN THE FAR SOUTH...5-7 CENTRAL....AND 6-8 IN THE NRN CWA
/ESP ALMA WI TO NEILLSVILLE/. IF ANY AREA WOULD SEE LESS...THINK
IT WILL FAR SRN TIERS WHERE WARMEST LOW LEVELS...AND MOST
TRANSIENT LIFT WILL BE.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
EXTENDED PORTION OF THE FORECAST CYCLE LOOKING FAIRLY INACTIVE.
ENSEMBLE MEANS CENTERED ON DAY 5...AS WELL AS THE OPNL RUNS OF
EC/GFS CONTINUING TO SHOW A POSITIVE PNA /PACIFIC NORTH AMERICAN/
TELECONNECTION WHICH FAVORS MAINTENANCE OF WRN CONUS RIDGE AND ERN
CONUS TROF. THIS SUGGEST FAST AND DRY NWLY FLOW WITH MOISTURE
STARVED SYSTEMS EMANATING FROM THE CP AIRMASS OVER THE CENTRAL
PORTIONS OF CANADA. MAY BE A FEW WEAK SHORTWAVES WITH -SHSN
CHANCES...BUT TOO HARD TO SEE THEM THIS FAR OUT. H5 HEIGHTS/H85
TEMP ANOMALIES...AS WELL A CONTINUED FORECAST OF A STRONGLY
NEGATIVE ARCTIC OSCILLATION FAVORS MUCH COLDER THAN NORMAL TEMPS
ACROSS MN/WI/IA. THUS...HAVE CUT TEMPS BACK TO THE LOWER SIDE OF
THE ENSEMBLE MEANS. WITH FRESH SNOW COVER...SEE NO REASON WHY SOME
MORE SUB-ZERO MINS WONT OCCUR IN FAVORED LOCATIONS...ESPECIALLY
AS LARGE 1045 MB /EC/ SFC HIGH DESCENDS INTO THE NRN PLAINS. TEMPS
MAY NEED TO BE LOWERED STILL...ESPECIALLY SUNDAY/MONDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAVY SNOW WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT CST WEDNESDAY
     NIGHT FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-
     WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY
     FOR MNZ086-MNZ087-MNZ094-MNZ095.

     HEAVY SNOW WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT CST WEDNESDAY
     NIGHT FOR MNZ079-MNZ088-MNZ096.

IA...HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY
     FOR IAZ008-IAZ009-IAZ010-IAZ018-IAZ019-IAZ029.

     HEAVY SNOW WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT CST WEDNESDAY
     NIGHT FOR IAZ011-IAZ030.

&&

BINAU
Hazardous weather outlook, Dec 13, 3:09 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CST TUE DEC 13 2005

IAZ008>010-018-019-029-MNZ086-087-094-095-141200-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
309 PM CST TUE DEC 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

SOME LIGHT FREEZING DRIZZLE WILL BE POSSIBLE THIS EVENING AS
WARM AIR ALOFT IN THE ATMOSPHERE PUSHES TOWARD THE REGION AHEAD OF AN
AREA OF LOW PRESSURE ACROSS SOUTHERN CANADA AND THE HIGH PLAINS.

THE AREA OF LOW PRESSURE WILL APPROACH THE REGION FROM THE NORTHERN
AND CENTRAL PLAINS TONIGHT. SNOW IS EXPECTED TO DEVELOP RAPIDLY AND
MOVE INTO THE AREA AFTER MIDNIGHT WITH ACCUMULATIONS UP TO 2 INCHES
POSSIBLE BY DAYBREAK. A HEAVY SNOW WARNING IS IN EFFECT ACROSS THE
AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SNOW WILL CONTINUE THROUGH WEDNESDAY WITH AN ADDITIONAL 4 INCHES
OF ACCUMULATION POSSIBLE BY EVENING. THE HEAVY SNOW WARNING IS IN
EFFECT THROUGH WEDNESDAY FOR SNOW ACCUMULATIONS OF AROUND 6 INCHES.
THE AREA OF LOW PRESSURE WILL THEN MOVE VERY SLOWLY EAST ACROSS
WISCONSIN INTO MICHIGAN KEEPING A CHANCE OF LIGHT SNOW AND SOME
ADDITIONAL ACCUMULATIONS IN THE FORECAST THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION TONIGHT WILL NOT BE NEEDED. HOWEVER...SNOW
REPORTS WIOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
141200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINONA-
309 PM CST TUE DEC 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SOME LIGHT FREEZING DRIZZLE WILL BE POSSIBLE THIS EVENING AS
WARM AIR ALOFT IN THE ATMOSPHERE PUSHES TOWARD THE REGION AHEAD OF AN
AREA OF LOW PRESSURE ACROSS SOUTHERN CANADA AND THE HIGH PLAINS.

THE AREA OF LOW PRESSURE WILL APPROACH THE REGION FROM THE NORTHERN
AND CENTRAL PLAINS TONIGHT. SNOW IS EXPECTED TO DEVELOP ACROSS THE
AREA LATE TONIGHT WITH ACCUMULATIONS UP TO AN INCH POSSIBLE BY
DAYBREAK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SNOW WILL CONTINUE THROUGH WEDNESDAY WITH AN ADDITIONAL 3 TO 6
INCHES OF ACCUMULATION POSSIBLE BY LATE WEDNESDAY EVENING. A HEAVY
SNOW WARNING IS IN EFFECT WEDNESDAY THROUGH WEDNESDAY EVENING FOR
SNOW ACCUMULATIONS OF 4 TO 8 INCHES. THE AREA OF LOW PRESSURE WILL
THEN MOVE VERY SLOWLY EAST ACROSS WISCONSIN INTO MICHIGAN KEEPING A
CHANCE OF LIGHT SNOW AND SOME ADDITIONAL ACCUMULATIONS IN THE
FORECAST THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION TONIGHT WILL NOT BE NEEDED. HOWEVER...SNOW REPORTS
WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04/DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Dodge

When
December 13, 9:30 PM CST to December 14, 6:00 PM CST
Where
Dodge forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Heavy Snow, Mower

When
December 13, 9:30 PM CST to December 14, 6:00 PM CST
Where
Mower forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Heavy Snow, Olmsted

When
December 13, 10:30 PM CST to December 14, 6:00 PM CST
Where
Olmsted forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Heavy Snow, Fillmore

When
December 13, 10:30 PM CST to December 14, 6:00 PM CST
Where
Fillmore forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Heavy Snow, Wabasha

When
December 14, 12:30 AM CST to 8:00 PM CST
Where
Wabasha forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Heavy Snow, Houston

When
December 14, 12:30 AM CST to 8:00 PM CST
Where
Houston forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481391, 5481392, 5481393, 5481394, 5481395, 5481396.